Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Paducah, KY

June 10, 2018Wabash County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 10, 2018, 5:41 PM CDT for Wabash County, Illinois. It was in force for 5 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2018, 5:41 PM CDT (22:41 UTC)
Expired
Jun 10, 2018, 10:45 PM CDT
In force
5 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Wabash County, IL

The radar

The Evansville,IN radar (KVWX), 28 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:03 PM CDTFLASH FLOODAllendale, ILPORTION OF ROUTE 1 IS CLOSED DUE TO RAPID WATER FLOW OVER ROADWAY. STATE HIGHWAY CREW IN THE PROCESS OF BLOCKING OFF ROAD WITH SIGNS.
Jun 10, 7:04 PM CDTFLASH FLOOD4 E West Salem, ILPORTION OF LICK PRAIRIE ROAD CLOSED DUE TO RAPID WATER FLOW OVER THE ROADWAY.
Jun 10, 10:05 PM CDTHEAVY RAIN 14 Wsw Friendsville, ILHALF HOUR RAINFALL ACCUMULATION.
Jun 10, 10:46 PM CDTFLASH FLOODAllendale, ILFLASH FLOODING OCCURRING ALONG A SMALL PORTION OF ROUTE 1 NEAR TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

462 
WGUS53 KPAH 102241
FFWPAH
ILC185-110145-
/O.NEW.KPAH.FF.W.0015.180610T2241Z-180611T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
541 PM CDT SUN JUN 10 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Northern Wabash County in southeastern Illinois...

* Until 845 PM CDT.

* At 540 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen, particularly in and around the community of 
  Allendale. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mount Carmel, Lancaster and Allendale. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3857 8765 3854 8767 3851 8765 3850 8766
      3851 8767 3848 8772 3848 8774 3846 8776
      3845 8773 3842 8774 3843 8795 3847 8794
      3850 8796 3852 8795 3853 8794 3854 8795
      3857 8795

$$

RJP
3 follow-up statements
913 
WGUS73 KPAH 110021
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
721 PM CDT SUN JUN 10 2018

ILC185-110145-
/O.CON.KPAH.FF.W.0015.000000T0000Z-180611T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabash IL-
721 PM CDT SUN JUN 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHERN WABASH COUNTY...

At 704 PM CDT, local law enforcement reported flash flooding in the 
northern part of Wabash County, from east of West Salem to the 
community of Allendale. Portions of Illinois Route 1 have been 
closed due to water flow over the highway. Portions of Lick Prairie 
Road east of West Salem are also closed.

At 720 PM CDT, Doppler radar continued to indicate thunderstorms 
with very heavy rain training over the warned area. Radar suggests 
that over 4 inches of rain has already fallen in some locations. 
Flash flooding will continue.

Some locations that will experience flooding include...
Mount Carmel, Lancaster and Allendale. 

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3857 8765 3854 8767 3851 8765 3850 8766
      3851 8767 3848 8772 3848 8774 3846 8776
      3845 8773 3842 8774 3843 8795 3847 8794
      3850 8796 3852 8795 3853 8794 3854 8795
      3857 8795

$$

RJP
503 
WGUS53 KPAH 110137
FFWPAH
ILC185-110345-
/O.EXT.KPAH.FF.W.0015.000000T0000Z-180611T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
837 PM CDT SUN JUN 10 2018

The National Weather Service in Paducah has extended the

* Flash Flood Warning for...
  Northern Wabash County in southeastern Illinois...

* Until 1045 PM CDT.

* At 832 PM CDT, local law enforcement indicated that flooding 
  continued over northern portions of the county. However, flood 
  waters were beginning to slowly recede. This trend is expected to 
  continue through the evening as widespread thunderstorms have 
  ended for the time being. 

* Some locations that will experience flooding include...
  Mount Carmel, Lancaster and Allendale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. When encountering flooded roads, turn around, 
don't drown!

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3857 8765 3854 8767 3851 8765 3850 8766
      3851 8767 3848 8772 3848 8774 3846 8776
      3845 8773 3842 8774 3843 8795 3847 8794
      3850 8796 3852 8795 3853 8794 3854 8795
      3857 8795

$$

RJP
868 
WGUS73 KPAH 110241
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
941 PM CDT SUN JUN 10 2018

ILC185-110345-
/O.CON.KPAH.FF.W.0015.000000T0000Z-180611T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabash IL-
941 PM CDT SUN JUN 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHERN WABASH COUNTY...

At 935 PM CDT, Doppler radar indicated thunderstorms with heavy rain 
were moving back into areas that experienced flooding from heavy 
rain earlier in the evening. Doppler radar estimated that in excess 
of 3 to 4 inches of rain has already fallen over northern portions 
of Wabash County. Any additional rain may slow the recession of 
flood waters or initiate new flooding.

Some locations that will experience flooding include...
Mount Carmel, Lancaster and Allendale. 

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3857 8765 3854 8767 3851 8765 3850 8766
      3851 8767 3848 8772 3848 8774 3846 8776
      3845 8773 3842 8774 3843 8795 3847 8794
      3850 8796 3852 8795 3853 8794 3854 8795
      3857 8795

$$

RJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:46 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 10, 2:46 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
246 PM CDT Sun Jun 10 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 246 PM CDT Sun Jun 10 2018

Most of the area is dry and quite hot and humid. Boundary was from
near KFWC to KEHR, with strong to severe convection up across
central IL moving southeast. Convection continues across the KY
Pennyrile area as well. Airmass very unstable. However ML CIN just
now eroded. Best storm chances will be across north and east
sections (EVV Tristate, southern IL), with little if any chance
west into southeast MO through the evening hours. Storms could
once again produce severe downbursts and marginally severe hail.
Very heavy rainfall in a short amount of time is likely with
stronger storms. Evolution is still somewhat uncertain. The trend
is our friend, based on Sat and Radar, as CAM's continue to be
borderline useless, depending on which one you pick from the last
24 hours. Convection should taper off overnight. Lull Monday as
well, though small chances exist SEMO and the KEVV Tri-state.
Marginal day two is awful big. But any storms that do form could
produce strong wind gusts and marginally severe hail. Small
chances continue EVV Tristate Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 246 PM CDT Sun Jun 10 2018

Models continue to have a front that will shift back and forth
across the region through the extended forecast.  GFS and ECMWF show
the front north of the PAH forecast area at 12z Tuesday, then along
the Ohio River into northern Arkansas by 18z Wednesday.  Models
indicate the front will eventually shift just north of our area by
Friday, but then drop back southwest for the weekend.  This
basically keeps us in an unstable weather pattern, with on and off
shower and thunderstorm chances.  The best chances will be the
daytime hours into the early evening, but kept overnight low chances
going in areas close to where the front is expected to be located.

It will remain hot and humid through the period.  Predominantly
south winds will continue to pump warm moist air into the middle
Mississippi and lower Ohio valleys.  Though the front may dip far
enough south to shift our winds to the north in our northern half of
counties at times, the air mass north of the front will only be a
degree or two cooler and less humid.  Highs will generally be around
90 degrees, with lows of 69 to 73 degrees.  Dew points will remain
around 70 degrees to the lower 70s, which will push afternoon heat
indices to around 100 degrees in some locations.

&&

.AVIATION...
Issued at 1215 PM CDT Sun Jun 10 2018

VFR conditions save for areas of convection through this evening.
Best chances will be east of the MS River. Will have a VC mention
at KEVV and KOWB for later this afternoon and evening. SSW winds
will gust 15 to 20 kts at times til sunset. Behind morning
convection over SE IL, SW IN, SE winds behind outflow will
eventually become SSW.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 10, 3:48 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
348 AM CDT Sun Jun 10 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
348 AM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. A few
strong storms with hail and gusty winds are possible, mainly
during the afternoon hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms each day. A few strong storms
with hail and gusty winds are possible, especially on Monday and
Tuesday. Locally heavy rain and lightning will be the main
concerns with any storms Wednesday through Saturday.

The heat index will peak near 100 degrees Monday and Tuesday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

York

In the hours before

Special weather statement, Jun 10, 3:00 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
300 PM CDT SUN JUN 10 2018

KYZ022-102030-
Todd KY-
300 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TODD COUNTY UNTIL 330 PM
CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkton, Clifty and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3675 8706 3683 8726 3704 8725 3704 8722
      3701 8706 3679 8706 3677 8705
TIME...MOT...LOC 2000Z 290DEG 16KT 3691 8713

RJP
Local storm report, Jun 10, 4:33 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            2 E ALLEGRE             36.93N 87.18W
06/10/2018                   TODD               KY   BROADCAST MEDIA

            WATER OVER HIGHLAND LICK ROAD BETWEEN NORTH TODD AND
            ALLEGRE.

&&

CTN
Local storm report, Jun 10, 4:53 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             ALLENDALE               38.53N 87.71W
06/10/2018  M1.00 INCH       WABASH             IL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Jun 10, 5:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             HAZLETON                38.49N 87.54W
06/10/2018  E1.00 INCH       GIBSON             IN   PUBLIC

&&

DLL
Special weather statement, Jun 10, 5:32 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
532 PM CDT SUN JUN 10 2018

INZ081-082-102315-
Gibson IN-Pike IN-
532 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GIBSON AND PIKE COUNTIES UNTIL
615 PM CDT...

At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Washington to near Princeton.
Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Princeton, Oakland City, Petersburg, Princeton In Gibson County,
Winslow, Patoka, Francisco, Somerville, Hazleton, Spurgeon and
Mackey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Illinois...and southwestern Indiana.

LAT...LON 3852 8715 3854 8710 3851 8707 3823 8708
      3825 8732 3820 8732 3820 8734 3835 8782
      3842 8774 3843 8766 3845 8765 3845 8760
      3849 8758 3849 8750 3854 8739 3851 8737
      3854 8735 3851 8729 3855 8720
TIME...MOT...LOC 2231Z 286DEG 20KT 3856 8713 3839 8748

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:26 PM CDTSevere Thunderstorm WarningPAHWabash19 min
Jun 10, 4:47 PM CDTSevere Thunderstorm WarningPAHWabash28 min
Jun 10, 5:25 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash35 min
Jun 10, 6:10 PM CDTSpecial Weather StatementPAHEdwards, Wabash50 min

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.